If you're currently taking medications for depression, HIV, heart disease, cancer or epilepsy, you should avoid combining herbal remedies with your treatment, a new scientific review suggests.
The research, published last month in the "British Journal of Clinical Pharmacology", warns of major complications when common herbal supplements are taken in conjunction with cancer treatments, antidepressants, statins and other medications. St. John's Worts, cranberry, goji juice, green tea, sage, flaxseed, ginkgo biloba and ginseng could all lead to adverse effects.
Led by Dr. Charles Awortwe, of the University of Stellenbosch in Tygerberg in South Africa, the research examined dozens of cases in which alternative treatments had diluted or increased the potency of medications— or caused other potentially harmful side effects.
"Intake of herbal medicines and prescribed medications is a common practice especially in patients with hypertension, diabetes, cancer, seizures and depression," Awortwe told The Telegraph, commenting on the real life implications of his research.
Recommended for you
Recommended for you
Recommended for you
"Assessment and subsequent mechanistic studies of herbs with clinically relevant herbal drug interactions must be publicized to alert both clinicians and patients about the need to avoid co-usage of certain herbal medicines with specific prescribed medications," he said.
Overall, nearly 30 percent of patient cases reviewed by the study saw serious complications when combining herbal supplements with their medication treatments.
Among the concerning cases, some cancer patients saw their drugs stop working all together after using ginseng, individuals with HIV saw their bloods' virus levels rise dramatically after taking ginkgo supplements, and transplant patients rejected kidneys after taking chamomile. Taking St. John's Wart may also lead to internal bleeding among patients using blood-thinning medications.
The study authors warns that the risks are particularly serious for middle-aged and elderly patients. In general, combining herbal treatments with medication can lead to "life-threatening adverse drug events, prolonged hospitalization and loss of life," according to the researchers.
"If you are taking herbal remedies you should disclose it to your clinician," Awortwe said, according to The Guardian. "A potential interaction and its consequences can be very detrimental to the health of the patient."
Dr. Sotiris Antoniou, of the United Kingdom's Royal Pharmaceutical Society, commented on the study, saying: "If you are taking herbal medicines, you should let your doctor or pharmacist know, so they can ensure that it is safe for you to take them with statins or warfarin and there are no interactions which could increase the risk of experiencing side effects," according to The Daily Mail.
Dr. Edzard Ernst, emeritus professor of complementary medicine at the University of Exeter, also commented on the study, saying it demonstrated that natural remedies could still have serious biological effects.
"They might cause harm to many patients who use herbal treatments," Ernst said. "It is therefore important that consumers are warned of the danger and think twice before self-medicating with herbal remedies."
Previous research has shown that natural supplements and multivitamins have little if any impact on slowing down the progress of cognitive decline of chronic diseases such as heart diseases or cancer. A 2013 review of 27 past clinical trials conducted by the U.S. Preventive Services Task Force led three prominent doctors to publish an editorial arguing that taking vitamins and minerals is a waste of money.
"The message is simple: Most supplements do not prevent chronic disease or death, their use is not justified and they should be avoided," the physicians wrote at the time, according to Scientific America.
"Supplementing the diet of well-nourished adults with (most) mineral or vitamin supplements has no clear benefit and might even be harmful," they warned.
Patients should be more aware of the potentially negative consequences of such supplements, particularly when combined with medication, scientists have warned.
"Prescription-only medicines are prescription-only for a reason – they are potent and their use should be supervised by a healthcare professional so your treatment can be monitored and any adverse reactions dealt with," a spokesperson for the UK's Medicines and Healthcare Products Regulatory Agency said.
"If you are taking medicines, and also taking herbal medicines, please read the patient information provided and if you have any further questions, speak to your healthcare professional."